MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MICRORAPTOR DRILL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. MICRORAPTOR DRILL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72204988
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580)
Date of Event 12/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a an arthroscopy the drill of the microraptor was broken inside the body.All pieces were removed from the patient.The procedure was completed with a 45-minute surgical delay using a back up device.No further complications were reported.
 
Additional Manufacturer Narrative
Correction in b5.
 
Event or Problem Description
It was reported that during a an arthroscopy the drill of the microraptor was broken inside the body.The pieces were removed from the patient, but it was informed that there was a risk that some could be remained inside the patient.The procedure was completed with a 45-minute surgical delay using a back up device.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The distal 1/3 of the drilling surface is fractured away from the body and was returned in a baggie taped to the handle of the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states the drill bit is not intended for long term internal exposure and long-term implantation data is not available.The patient impact beyond the reported event cannot be determined; however, if any pieces remain there could be possible micro-motion and/or migration, and local irritation/discomfort.The root cause has been associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.No containment or corrective actions are recommended at this time.Corrected data: h6: health effect - clinical and impact code.

Brand Name
MICRORAPTOR DRILL
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16056687
Report Number1219602-2022-02049
Device Sequence Number4937150
Product Code MAI
UDI-Device Identifier00885556710296
UDI-Public00885556710296
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K180361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/17/2026
Device Model Number72204988
Device Catalogue Number72204988
Device Lot Number2070640
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2022
Supplement Date Received by Manufacturer12/21/2022
10/30/2023
Initial Report FDA Received Date12/27/2022
Supplement Report FDA Received Date12/27/2022
11/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown